Sun Sensitivity

Los Angeles has been in a extreme heat wave the last few weeks. I have been out in the sun the last few weekends and have slathered on 85 SPF lotion. I don't get burned but I break out in a rash and almost tear my skin off from scratching. The itching and rash start a few hours after the sun exposure and last for 3-4 days then goes away. I put lots of lotion on after my shower so I know its not dry skin. My question... does Sjogren's effect sun sensitivity? I have not been diagnosis with Lupus. I have Hughes and Sjorgrens.

Thank you!

6 Replies

oldestnewest
  • HI there, that sounds very uncomfortable, it may also be the chemicals in the sun cream, I know I react to lots of different things. MaryF

  • There are a lot of chemicals and drugs that can cause photosensitvity. However, if you have two autoimmune diseases, it is possible that you could have lupus or similar disease, too. Take photos of your rashes. Be on the lookout for a butterfly rash on your cheeks, and if you see anything like that, take a picture. Also, you can go to a dermatologist and see if he or she can figure it out. And keep using the best sunscreen you can find. Also, hats. Umbrellas on the beach. If you do have the beginnings of lupus, the sun can trigger some very nasty symptoms, so be really careful.

  • Just a few ideas:

    1. Check if the sun cream has titanium dioxide in it. This blocks the sun but also blocks the pores so you cannot sweat properly and causes an itchy rash. Sometimes you can be allergic to the perfumes especially if you have other inflammatory conditions.

    2. Try some of the diving sun creams (often mousses) as these are more gentle on the skin generally but absorb deeper to counteract the reflection off the water surfaces and don't come off with towelling so it remains in place when wetsuits are put on and off. We use "the sun mousse" but not sure if it is available in USA.

    You may be better with factor 50 and keeping out of the sun between 11 and 2 when strongest.

    3. Another possibility is that you are sensitive to UVA so check the star rating on the sun cream (factor is UVB and stars are UVA) it needs to be 4-5star.

    4. Are you on antibiotics? the cycline group (doxycycline, tetracyclines) sit in the top layer of the skin and react with UVA to give a very itchy rash.

    5. Are you taking Ketoprofen for pain relief? This will also cause a rash in sunlight

    6. Methotrexate is also a common cause

    ismp.org/newsletters/ambula...

    This gives a list of drugs which can cause photosensitivity with some general advice.

    Use anti-histamines to reduce the itching and aloe vera gel to cool.

    Hope it improves soon

  • Hi,

    I'm also located in Los Angeles and am very sensitive to the sun. I have bad skin allergies so I have to be very aware of what I'm putting on my skin. Maybe try other types of lotion or see a dermatologist. You might have some type of allergy or eczema. I get rashes all up my arms and around my eyes and have prescription creams for it because nothing over the counter works for me. Good luck!

  • Thank you all for your advice! I thought I had a sensitive sunblock but it turns out it has all ingredients you are warning about. I may just go with a shirt and skip all the lotions.

    Thanks Again!

  • I was advised by 3 of my specialists to stay out of the sun or wear light clothing and a hat ,because of my APS skin problems

You may also like...